Advertisement

Geometric & Functional Analysis GAFA

, Volume 1, Issue 3, pp 253–320 | Cite as

Foliated plateau problem, part II: Harmonic maps of foliations

  • M. Gromov
Article

Abstract

Our basic results concerning harmonic maps are parallel to those in Part I [Gro11] about minimal subvarieties. First we produce compact harmonic foliations\(\mathcal{H}\) by solving in some cases the asymptotic Dirichlet problem. Then we construct transversal measures by adopting the parabolic equation method of Eells and Sampson. Finally we indicate some applications to the rigidity and the pinching problems.

Keywords

Parabolic Equation Dirichlet Problem Basic Result Equation Method Transversal Measure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [And1]M. Anderson, Complete minimal varieties in hyperbolic space, Inv. Math. 69 (1982), 477–494.Google Scholar
  2. [And2]M. Anderson, Complete minimal hypersurfaces in hyperbolicn-manifolds, Comm. Math. Helv. 58 (1983), 254–290.Google Scholar
  3. [And3]M. Anderson, The Dirichlet problem at infinity for manifolds of negative curvature, J. Diff. Geom. 18:4 (1983), 701–721.Google Scholar
  4. [And-Sch]M. Anderson andV. Schroeder, Existence of flats in manifolds of nonpositive curvature, Inv. Math. 85:2 (1986), 303–315.Google Scholar
  5. [Ban1]V. Bangert, The existence of gaps in minimal foliations. (University of Waterloo) Aegu. Math. 34 (1987), 153–166.Google Scholar
  6. [Ban2]V. Bangert, A uniqueness theorem for ℤn-periodic variational problems, Comm. Math. Helv. 62 (1987), 511–531.Google Scholar
  7. [Ban3]V. Bangert, On minimal lamination of the torus, Ann. Inst. H. Poincaré 6:2 (1989), 95–138.Google Scholar
  8. [Ban4]V. Bangert, Lamination of 3-tori by least area surfaces, to appear in Moser anniversary volume.Google Scholar
  9. [Ban5]V. Bangert, Minimal geodesics, to appear in Erg. Th. and Dynam. Syst.Google Scholar
  10. [Bou-Ka]J.-P. Bourguignon andH. Karcher, Curvature operators: Pinching estimates and geometric examples, Ann. Scie. Ec. Norm. Sup. 4:11 (1978), 71–92.Google Scholar
  11. [Bro]R. Brody, Compact manifolds and hyperbolicity, Trans. Am. Math. Sur. 235 (1978), 213–219.Google Scholar
  12. [Bus-Ka]P. Buser and H. Karcher, Gromov's almost flat manifolds, Soc. Math. France, Asterisque 81, (1981).Google Scholar
  13. [Ca-To]J.A. Carlson andD. Toledo, Harmonic mappings of Kähler manifolds to locally symmetric spaces, Publ. Math. 69 (1989), 173–201.Google Scholar
  14. [Che-Gr]J. Cheeger andM. Gromov, On characteristic numbers of complete manifolds of bounded curvature and finite volume, M.E. Rauch Mem. Vol. 1 (Chavel and Karkas, Eds.), Springer, Berlin (1985), 115–154.Google Scholar
  15. [Cho-Tr]H.I. Choi andA. Treibergs, New examples of harmonic diffeomorphisms of hyperbolic plane, Manu. Math. 62 (1988), 249–256.Google Scholar
  16. [Conn]A. Connes, A survey of foliations and operator algebras, Proc. Symp. Pure Math. 38 (1982), Part I, 521–628.Google Scholar
  17. [Cor]K. Corlette, Archimedian superrigidity and hyperbolic geometry, preprint, Univ. of Chicago, March 1990.Google Scholar
  18. [Corl]K. Corlette, FlatG-bundles with canonical metrics, J. Diff. Geom. 28 (1988), 361–382.Google Scholar
  19. [Cro-Fa]C. Croke and A. Fathi, An inequality between energy and intersection, Preprint, 1989.Google Scholar
  20. [Don]S. Donaldson, Twisted harmonic maps and the selfduality equations, Proc. Land. Math. Soc. 55 (1987), 127–131.Google Scholar
  21. [Ee-Le1]J. Eells andL. Lemaire, A report on harmonic maps, Bull. Lond. Math. Soc. 10 (1978), 1–68.Google Scholar
  22. [Ee-Le2]J. Eells andL. Lemaire, Another report on harmonic maps, Bull. Lond. Math. Soc. 20 (1988), 385–525.Google Scholar
  23. [Ee-Le3]J. Eells andL. Lemaire, Selected topics in harmonic maps, C.B.M.S., Regional Conf. Ser. 50 (Amer. Math. Soc., Providence, R.I., 1983).Google Scholar
  24. [Ee-Sa]J. Eells andJ.H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109–160.Google Scholar
  25. [Gro1]M. Gromov, Filling Riemannian manifolds, Journ Diff. Geom. 18 (1983), 1–147.Google Scholar
  26. [Gro2]M. Gromov, Large Riemannian manifolds, in “Curv. and Top.” (Shoihama et al., eds), Lecture Notes in Math. 1201 (1986), 108–122.Google Scholar
  27. [Gro3]M. Gromov, Hyperbolic groups, in “Essays in Group Theory” (S.M. Gersten, Ed.) M.S.R.I. Publ. 8, Springer-Verlag (1987), 75–265.Google Scholar
  28. [Gro4]M. Gromov, Volume and bounded cohomology, Publ. Math. IHES 56 (1983), 213–307.Google Scholar
  29. [Gro5]M. Gromov, Homotopical effects of dilatation, J. Diff. Geom. 13:3 (1978), 303–310.Google Scholar
  30. [Gro6]M. Gromov, Rigid transformation groups, in “Geom. Différentielle” (Bernard and Choquet-Bruhat, eds.), Travaux en cours, Hermann, Paris 33 (1988), 65–141.Google Scholar
  31. [Gro7]M. Gromov, Hyperbolic manifolds, groups and actions, in “Riemannian Surfaces and Related Topics”, Ann. Math. Studies 97 (1981), 183–215.Google Scholar
  32. [Gro8]M. Gromov, Synthetic geometry of Riemannian manifold, Proc. ICM-1978, Helsinki, Vol. 1 (1979), 415–419.Google Scholar
  33. [Gro9]M. Gromov, Almost flat manifolds, J. Diff. Geom. 13:2 (1978), 231–241.Google Scholar
  34. [Gro10]M. Gromov, Asymptotic geometry of homogeneous spaces, Rend. Sem. Math. Univ. Poletecn. Torino Fax. Spec. (1984), 59–60.Google Scholar
  35. [Gro11]M. Gromov, The foliated plateau problem, Part I: Minimal varieties, Geometric and Functional Analysis (GAFA) 1:1 (1991), 14–79.Google Scholar
  36. [Gr-El]M. Gromov andJ. Eliashberg, Construction of non-singular isoperimetric films, Proc. MIAN, Steclov, USSR 66 (1971), 18–33.Google Scholar
  37. [G-L1]M. Gromov andH.B. Lawson Jr., Spin and scalar curvature in the presence of a fundamental group, Ann. of Math. III (1980), 209–230.Google Scholar
  38. [G-L2]M. Gromov andH.B. Lawson Jr., Positive scalar curvature and Dirac operator on complete Riemannian manifolds, Publ. Math. IHES 58 (1983), 83–196.Google Scholar
  39. [G-L-P]M. Gromov, J. Lafontaine, andP. Pansu, Structures métriques pour les variétés riemanniennes, Cedic/Fernand Nathan, Paris 1981.Google Scholar
  40. [Gr-Th]M. Gromov andW. Thurston, Pinching constants for hyperbolic manifolds, Inv. Math. 89 (1987), 1–12.Google Scholar
  41. [Ham]R.S. Hamilton, Harmonic maps of manifolds with boundaries, Lect. Notes in Math. 471, Springer, Berlin 1975.Google Scholar
  42. [Her]L. Hernandez, Hermitian negative curvature operators, Preprint.Google Scholar
  43. [Hi-Pu]M. Hirsch andC. Pugh, Smoothness of horocycle foliation, Journ. Diff. Geom. 10 (1975), 225–238.Google Scholar
  44. [Hil]S. Hildebrandt, Liouville theorem for harmonic mappings and an approach to Berstein theorems, in “Semin. on Diff. Geom.” (Yau, ed.), Ann. of Math. Studies, Princeton, 102 (1982), 107–133.Google Scholar
  45. [Jo-Ya]J. Jost andS.T. Yau, Harmonic mappings and Kähler manifolds, Math. Ann. 262 (1983), 145–166.Google Scholar
  46. [Jo-Ya2]J. Jost andS.T. Yau, On the rigidity of certain discrete groups and algebraic varieties, Math. Ann. 278 (1987), 481–496.Google Scholar
  47. [Kan]M. Kanai A pinching theorem for cusps of negatively curved manifolds with finite volume, Preprint Keio University (1988).Google Scholar
  48. [Li-Ta]P. Li and L. Tam, The heat equation and harmonic maps of complete manifolds, Preprint (1989).Google Scholar
  49. [Law]H.B. Lawson Jr., Lectures on minimal submanifolds, Publish or Perish 1980.Google Scholar
  50. [Mat1]J. Mather, Minimal measures, Comm. Math. Helv. 64 (1989), 375–394.Google Scholar
  51. [Mat2]J. Mather, Action minimizing invariant measures for positive definite Lagrangian systems, preprint, Oct. 1989.Google Scholar
  52. [Mok]N. Mok, Metric rigidity theorems on Hermitian locally symmetric manifolds, World Scientific, Lec. in Pure Math. 3 (1989).Google Scholar
  53. [Mor]M. Morse, A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc. 26 (1924), 25–60.Google Scholar
  54. [Mos1]J. Moser, Minimal solutions of variational problems on a torus, Ann. Inst. M. Poincaré, An. non-lin. 3 (1986), 229–272.Google Scholar
  55. [Mos2]J. Moser, Minimal foliations on a torus, Preprint Sept. 1987.Google Scholar
  56. [Most]C.D. Mostow, Strong rigidity of locally symmetric spaces, Am. Math. Studies, Princeton, 78 (1973).Google Scholar
  57. [Pan1]P. Pansu, Une inégalité isopérimétrique sur le group d'Heisenberg, C.R. Acad. Sci. Paris 295 (1982), 127–131.Google Scholar
  58. [Pan2]P. Pansu, Metriques de Canot Caratheodory et quasi-isométries des espaces symétriques de rang un, Annals of Maths. 129:1 (1989) 1–61.Google Scholar
  59. [Pan3]P. Pansu, Quasiconformal mappings and manifolds of negative curvature, in “Curvature and Top of Reimannian Manifolds” (Shiohame et al. eds.), Lect. Notes in Math. 1201 (1986), 212–230.Google Scholar
  60. [Pan4]P. Pansu, CohomologieL P des variétés à courbure négative, cas de degré un, Rend. Sem. Mat. de Torino, to appear.Google Scholar
  61. [Sam]J.H. Sampson, Applications of harmonic maps to Kähler geometry, Contemp. Math. 49 (1986), 125–133.Google Scholar
  62. [Schu]G. Schumacher, Harmonic maps of the moduli space of compact Riemann surfaces, Math. Ann. 275 (1986), 455–466.Google Scholar
  63. [Sch-Ya]R. Schoen andS.T. Yau, Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds of non-negative scalar curvature, Ann. of Math. 110 (1979), 127–142.Google Scholar
  64. [Siu]Y.-T. Siu, The complex analyticity of harmonic maps and the strong rigidity of compact Kähler manifolds, Ann. of Math. 112 (1980), 73–111.Google Scholar
  65. [Var]N. Varopoulos, Théorie du potentiel sur les groupes nilpotants, C.R. Acad. Sci. Paris 301:5 (1985), 143–144.Google Scholar
  66. [Vil]M. Ville, Sur les variétés riemanniennes 1/4-pincées de dimension 4 et de courbure négative, C.R. Acad. Sci. Paris 300 (1985), 397–400.Google Scholar
  67. [Wol]S. Wolpert, Geodesic length functions and the Nielsen problem, J. Diff. Geom. 25 (1987), 275–296.Google Scholar
  68. [Zim]R.J. Zimmer, Ergodic theory and semi-simple groups, Monogr. in Math., Birkäuser 1984.Google Scholar

Copyright information

© Birkhäuser Verlag 1991

Authors and Affiliations

  • M. Gromov
    • 1
  1. 1.IHESBures sur YvetteFrance

Personalised recommendations